Sifrol instead of sinemet


#1

Hello.

My mother was diagnosed with Parkinson's since 2007.  Since then due to many problems and issues (including immigration since we're from iraq) she has been very neglectful when it comes to her disease. 
Upon initial diagnosis the doctor prescribed sinemet and she has been using this drug (and occasionally abuse it upto 6-8 pills per day) since her initial diagnosis six or seven years ago.

recently her condition got much worse and we finally managed to convince her to see another neurologist. this neurologist made her take a full brain MRI, which revealed that the reason behind her Parkinson's was ischemia the basal ganglia. 

He prescribed many other drugs to her and told her and told me that she should STOP sinemet. He prescribed sifrol three times/day instead, but since she stopped taking sinemet three days ago her condition got really bad, she can barely mover her body. although her hands aren't shaking as bad as they were but what good is that since she can't mover her body at all? she can't get up of a chair unassisted, she can't lift anything heavier than a small bottle. she's simply a wreck now comparing to what she was before stopping sinemet. while she was taking it she was capable of moving, cooking and even working for 4 hours everyday (she's a pharmacist). 

 

I want to know is this temporary? is she going to get better? should she start taking sinemet again? she's going to see the doctor again in three days but I don't think she can make it, not only physically but also mentally, she's so depressed.

 

thanks in advance.


#2

Mohammed, where does your mother live? I ask this because Sifrol is called Mirapexin or Pramipexole in the UK. (and in the USA Mirapex)

 I don't know what is meant by ischemia in the basal ganglia. Does your mother still have the diagnosis PD? How old is your mother? The fact that she did well, at least could function some of the time when taking Sinemet, would indicate that there is dopamine deficiency in my opinion. Sifrol can give some relieve, but is generally started on a very low dose and increased over several weeks to reach a level of symptom treatment that is satisfactory, but it will never be as effective as Sinemet for  improving movement .

I can understand your mother taking extra Sinemet occasionally, it makes you feel so much better, and 6-8 pills a day does not have to be excessive after six or seven years with PD.. What strength was she taking? I hope they did not stop it abruptly?

I hope you get more information when you see the neurologist. Luckily that is quite soon.Make a list of questions you have to take with you to the neurologist.


#3

Hi Kate.
We currently live in iraq.

My mother is 50 years old now. when she was about 43 she noticed tremors in her hand, she was diagnosed with PD. a week ago she got a different diagnosis that her PD was actually a result from damage in the basal ganglia of the brain due to blood clots/hypoxia (ischemia) in that area of the brain.

as a result the doctor now thinks that she doesn't need sinemet anymore. he actually said she's not allowed to use it at all and didn't say why. and he prescribed her with drugs to fix as much as possible of the damage in the brain.

she stopped taking sinemet suddenly three days ago (she used to take 25/100 tabs) according to doctor's orders and now her condition got so much worse. My sister had to feed her during lunch today because she couldn't move her arms.

now I don't know what to do, I called the doctor and he said sinemet is still forbidden for her, and if her condition gets so bad i can give her another drug instead called Requip (Ropinirole).

 

Is the doctor right? I'm so confused and just seeing her in this condition is painful. I can't imagine what she's going through.


#4

In the UK it is routine to do a MRI scan when the patient is under 60 years old , when the neurologist thinks it is Parkinson's Disease, just to be sure there is no other explanation for her symptoms, like in this case the MRI scan is showing another lesion in the brain. So in your mother's case they would have seen the damage in the basal ganglia  much earlier and started a different treatment. Even if the Sinemet is not  suitable , they should have taken her off this drug gradually, after taking it for many years, a couple of weeks longer cannot have been that bad? Maybe they think the Sifrol would compensate for the sudden withdrawal of the levodopa..Requip (Ropinirole) is similar to Sifrol, the choice is usually purely the preference of the neurologist. It is given to young PD patients in the early stages of the disease but sometimes one works better for some people than the other. Have you asked the doctor why your mother is given Sifrol? Sifrol is after all mainly a Parkinson drug.How long has she been taking this. Usually it takes  awhile before it becomes effective. This drug can give some people nasty side effects, especially with higher doses, and your mother and your family must be made aware of this. (see the compulsive disorders  section) There is some information on the internet about basal ganglia ischemia .I cannot say whether the doctor is right. He is qualified , I presume , and I am certainly not. I just try to use some common sense/ The best thing is to keep on asking questions, and, if the neurologist does not have the time to explain everything to you , ask if there is no-one else (assistant or a nurse) who can give you more information. We are lucky here in the UK with our specialist nurses and the Parkinson's UK helpline